Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 9, 2005, 4:20 PM MDT for Johnson County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 4:20 PM MDT (22:20 UTC)
- Expired
- Aug 9, 2005, 5:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 218 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 092220 SVRRIW WYC019-092300- /O.NEW.KRIW.SV.W.0049.050809T2220Z-050809T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 420 PM MDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 500 PM MDT * AT 416 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LAKE DE SMET...OR ABOUT 12 MILES NORTH OF BUFFALO...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UCROSS BY 425 PM MDT U.S. HWY 16 BY 430 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4457 10681 4446 10688 4427 10635 4455 10616 $$ C. BAKER
2 follow-up statements
000 WWUS55 KRIW 092241 SVSRIW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 438 PM MDT TUE AUG 9 2005 WYC019-092300- /O.CON.KRIW.SV.W.0049.000000T0000Z-050809T2300Z/ JOHNSON WY- 438 PM MDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 500 PM MDT... AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR U.S. HWY 16...OR ABOUT 12 MILES NORTHEAST OF BUFFALO... MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE OVER... RURAL NORTHERN JOHNSON COUNTY IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED AT FORT PHIL KEARNY STATE HISTORICAL SITE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4456 10662 4440 10667 4427 10635 4455 10616 $$ C. BAKER
000 WWUS55 KRIW 092257 SVSRIW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 457 PM MDT TUE AUG 9 2005 WYC019-092307- /O.EXP.KRIW.SV.W.0049.000000T0000Z-050809T2300Z/ JOHNSON WY- 457 PM MDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JOHNSON COUNTY WILL EXPIRE AT 500 PM MDT... THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4456 10662 4440 10667 4427 10635 4455 10616 $$ C. BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:35 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 9, 2:35 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 235 PM MDT TUE AUG 9 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY... WEAK CONVECTION FIRING THIS AFTERNOON...WITH A FEW DECENT STORM CELLS OVER YNP. THIS AS THE MONSOONAL SOUTHWEST MOIST FLOW CONTINUES OVER THE FORECAST AREA...AS WELL AS A WAVE MOVING ACROSS SOUTHERN MONTANA AND NORTHERN WYOMING. ANOTHER OVER OREGON AND NORTHERN CALIFORNIA WILL MOVE ACROSS THE CWA THIS EVENING AND THE EARLY MORNING HOURS. THIS WILL HELP KEEP THE CHANCE OF STORMS GOING THROUGH THE NIGHT...ESPECIALLY ACROSS THE NORTH. SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER JOHNSON COUNTY...BIGHORNS AND NORTHERN BIG HORN BASIN. LIS TO -4 AND CAPES TO 1200 J/KG. ASSOCIATED COLD FRONT WILL MOVE THROUGH BEHIND THE MAIN WAVES PASSAGE AFTER MIDNIGHT...SHIFTING THE WIND TO THE NORTHWEST TO NORTHEAST. WEAK WAVE BEHIND THE CALIFORNIA WAVE MOVES ACROSS THE AREA WEDNESDAY AFTERNOON. WILL KEEP UP TO LOW SCT POPS GOING WITH MONSOON MOISTURE STILL AROUND. DRIER AIR MOVES IN FOR THURSDAY AS MONSOON MOISTURE BEGINS TO GET SHUNTED SOUTH FROM A LARGE TROUGH DRIVING SOUTH OUT OF CENTRAL CANADA. STILL EXPECT TO SEE SOME ISOLATED ACTIVITY. THIS TROUGH AXIS MOVES INTO NORTHERN MONTANA FRIDAY MORNING...MOVING SLOWLY SOUTH DURING THE DAY FRIDAY. COLD FRONT MOVES INTO NORTHERN WYOMING FRIDAY MORNING AFTER 12Z...AND INTO THE SOUTH FRIDAY EVENING. FOR NOW WILL KEEP LOW SCT POPS IN THE NORTH AND CENTRAL WITH FRONT MOVING THROUGH...THOUGH WILL LIKELY STABILIZE QUICKLY BEHIND THE FRONT KILLING THE CHANCE FOR STORMS. LATER SHIFTS WILL NEED TO ADJUST TIMING. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY... MEDIUM RANGE GUIDANCE AND ENSEMBLES IN OVERALL GOOD AGREEMENT THIS FORECAST PERIOD. OMEGA BLOCKING PATTERN FORECAST TO DEVELOP ACROSS THE EASTERN PACIFIC WITH WYOMING REMAINING JUST TO EAST OF TROUGH AXIS. AS A RESULT...SURFACE FRONTAL BOUNDARY SHIFTS SOUTH ACROSS NORTHERN AND CENTRAL SECTIONS OF THE AREA FRIDAY NIGHT AND MEANDER ACROSS THE REGION THROUGH MUCH OF THE EXTENDED. THIS SHOULD HELP TO POOL SOME INSTABILITY ACROSS THE REGION AS A SERIES OF UPPER LEVEL IMPULSES RIDE THE SOUTHWEST FLOW ALOFT. HAVE THEREFORE MAINTAINED AT LEAST A SLIGHT RISK OF A STORM EACH DAY. ALTHOUGH ENHANCED STORM POTENTIAL WITH FRONTAL PUSH FRIDAY INTO SATURDAY FOR AREAS EAST OF THE DIVIDE. GOOD COLD AIR ADVECTION BEHIND THE BOUNDARY INTO THE WEEKEND. HAVE LOWERED TEMPERATURES SEVERAL DEGREES OVER THE WEEKEND...BUT MAY NEED TO BE LOWERED EVEN MORE IF CURRENT TRENDS CONTINUE. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TWB LONG TERM...FREIDERS
Hazardous weather outlook, Aug 9, 2:09 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 209 AM MDT TUE AUG 9 2005 WYZ001>020-022>030-101100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 209 AM MDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MONSOONAL FLOW WILL INCREASE ACROSS THE AREA TODAY WITH INCREASING COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN HAZARDS EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN NORTHERN AND EASTERN WYOMING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE MONSOONAL FLOW WILL CONTINUE ACROSS THE AREA THROUGH THURSDAY WITH SIGNIFICANT COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN HAZARDS EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL...STRONG WINDS AND HAIL SIZE THIS AFTERNOON AND TONIGHT. TEAM RIW
Nearby
Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.